South Dakota, 2012

Damaging Winds in South Dakota, July 19, 2012

July 19, 2012 · NWS UNR · 3 events in 2 counties and zones

A cluster of severe thunderstorms produced wind gusts to 75 mph as they tracked across Todd and central Tripp Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of severe thunderstorms produced wind gusts to 75 mph as they tracked across Todd and central Tripp Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 5:26 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 19, 5:26 PM CST, 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT THU JUL 19 2012

.AVIATION...00Z TAF
ISOLATED THUNDERSTORMS...MAINLY ACROSS CENTRAL SD...WILL CONTINUE
INTO THE EVENING. SOME OF THESE STORMS COULD PRODUCE HAIL AND
STRONG WIND GUSTS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER
NORTHEASTERN WY INTO WESTERN AND CENTRAL SD FRIDAY AFTERNOON.
OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 227 PM MDT THU JUL 19 2012/

DISCUSSION...20Z SURFACE ANALYSIS HAD LOW JUST NORTH OF OWANKA
WITH BOUNDARY TO KCUT BACK INTO THE NORTHERN BLACK HILLS. ANOTHER
BOUNDARY LOCATED FROM RED SCAFFOLD TO KPHP TO KIEN. EACH OF THESE
BOUNDARIES...CLEARLY DEPICTED ON KUDX WSR-88D...INITIATING WEAK
CONVECTION UNDER A 500-1000J/KG MLCAPE REGIME WITH 25-50J/KG
MLCIN. SHEAR IS MARGINAL...BUT GIVEN INVERTED-V SOUNDINGS ANY
STORM COULD PRODUCE STRONG ERRATIC WIND GUSTS. THERE IS A HINT OF
UPPER SUPPORT ON WATER VAPOUR OVER NORTHEAST WY. MOST ACTIVITY
SHOULD DISSIPATE THIS EVENING. OVERNIGHT...LOW LEVEL JET CRANKS UP
FROM CENTRAL NE INTO CENTRAL SD WITH BEST CONVERGENCE/THETA-E
ADVECTION NORTHEAST OF THE CWA SO WILL LEAVE ELEVATED -TSRA OUT OF
FORECAST. TEMPERATURES WILL BE QUITE WARM TONIGHT GIVEN BOUNDARY
LAYER PROFILES.

FRIDAY/SATURDAY...UPPER LEVEL/THERMAL RIDGE REMAINS OVER THE CWA.
GUIDANCE NOW SHOWING WEAK COOL FRONT...CURRENTLY IN
MT/ND...SLIPPING SLOWLY SOUTH FRIDAY INTO CWA...AND THUS HAVE
LOWERED TEMPERATURES SOME IN THE NORTH AND WEST. FRONT WILL LIKELY
BE FOCUS FOR AFTERNOON/NIGHTTIME TSRA ACTIVITY. FINAL POSITIONING
OF FRONT AND ANY RIDGE RIDING SHORTWAVES TENTATIVE AT BEST...AND
THUS HAVE TENDED TO BROAD BRUSH POPS GIVEN UNCERTAINTY. HEAT
INDICES WILL MEET CRITERIA OVER MOST OF THE SD PLAINS FRIDAY AND
OVER EASTERN PORTIONS OF THE CWA SATURDAY...SO HAVE EXTENDED
ADVISORY FOR CENTRAL SD INTO SATURDAY. FORECAST SOUNDING INDICATED
SEVERE POSSIBLE EACH DAY...WITH THE BEST CHANCE FRIDAY AFTERNOON
OVER THE NORTHWEST 1/2 OF THE CWA GIVEN SHEAR PROFILE/MLCAPE.

EXTENDED...STRONG UPPER LEVEL RIDGING WILL DOMINATE OVER THE CENTRAL
PLAINS THROUGH THE LONG TERM. WEST TO SOUTHWEST FLOW AROUND THE
RIDGE WILL PERSIST ACROSS THE CWA. THIS WILL BRING DAILY CHANCES OF
THUNDERSTORMS ACROSS VARYING PARTS OF THE CWA AS DISTURBANCES CROSS
THE AREA. ABOVE AVERAGE TEMPERATURES WILL ALSO CONTINUE WITH HIGHS
IN THE 90S TO LOWER 100S. MODELS ARE INDICATING A COOL FRONT MAY
CROSS THE AREA LATE WEDNESDAY WHICH MAY BRING MORE SEASONABLE
TEMPERATURES AND DRIER AIR TO THE AREA LATE IN THE WEEK.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL MIDNIGHT MDT /1 AM CDT/ SATURDAY NIGHT FOR
     BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP-ZIEBACH.

     HEAT ADVISORY UNTIL MIDNIGHT MDT FRIDAY NIGHT FOR BUTTE-CUSTER
     CO PLAINS-FALL RIVER-HARDING-HERMOSA FOOT HILLS-NORTHERN
     FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
     PERKINS-RAPID CITY-SHANNON-SOUTHERN FOOT HILLS-SOUTHERN
     MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.

WY...NONE.
&&
Hazardous weather outlook, Jul 19, 2:46 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT THU JUL 19 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
246 PM MDT (346 PM CDT) THU JUL 19 2012

...HEAT ADVISORY THROUGH MIDNIGHT FRIDAY NIGHT FOR WESTERN SOUTH
DAKOTA PLAINS...
...HEAT ADVISORY THROUGH MIDNIGHT SATURDAY NIGHT FOR CENTRAL SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING ON THE SOUTH
DAKOTA PLAINS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LEVEL RIDGE WILL BRING HOT WEATHER THROUGH EARLY
NEXT WEEK. HEAT INDICES WILL PEAK FROM 100 TO 110 DEGREES FRIDAY ON
THE SOUTH DAKOTA PLAINS...AND THEN 100 TO 105 DEGREES OVER CENTRAL
SOUTH DAKOTA SATURDAY. HEAT EXHAUSTION AND HEAT STROKE ARE POSSIBLE
DURING THESE CONDITIONS. EXTREME HEAT CAN ALSO BE DANGEROUS TO PETS
AND LIVESTOCK.

THUNDERSTORMS ARE POSSIBLE THROUGH EARLY NEXT WEEK. SEVERE
THUNDERSTORMS ARE POSSIBLE OVER NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA FRIDAY AND SATURDAY. THE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, Jul 19, 2:27 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
227 PM MDT THU JUL 19 2012

SDZ032-043-192115-
HAAKON SD-JACKSON SD-
227 PM MDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAAKON AND NORTHERN
JACKSON COUNTIES UNTIL 315 PM MDT...

AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF CACTUS FLAT...OR 12 MILES WEST OF
KADOKA...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KADOKA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 134 AND
160...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4406 10144 4383 10130 4372 10178 4387 10187
TIME...MOT...LOC 2027Z 247DEG 14KT 4383 10175

CALDERON
Special weather statement, Jul 19, 3:16 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
316 PM MDT THU JUL 19 2012

SDZ032-043-046-192215-
HAAKON SD-JACKSON SD-MELLETTE SD-
316 PM MDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MELLETTE...EXTREME
SOUTHEASTERN HAAKON AND NORTHEASTERN JACKSON COUNTIES UNTIL 415 PM
MDT/515 PM CDT/...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF KADOKA...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELVIDERE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 149 AND
174...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4382 10159 4404 10105 4387 10105 4385 10101
      4385 10099 4382 10096 4384 10092 4380 10087
      4369 10079 4365 10151
TIME...MOT...LOC 2116Z 249DEG 11KT 4378 10139

CALDERON
Special weather statement, Jul 19, 3:36 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT THU JUL 19 2012

SDZ046-192215-
MELLETTE SD-
436 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MELLETTE COUNTY UNTIL 515
PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CEDAR BUTTE...OR 13 MILES WEST OF WHITE
RIVER...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITE RIVER...
  WOOD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4359 10113 4374 10076 4372 10072 4376 10065
      4375 10063 4377 10060 4374 10052 4343 10044
      4343 10109
TIME...MOT...LOC 2136Z 255DEG 19KT 4354 10100

CALDERON
Special weather statement, Jul 19, 3:57 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT THU JUL 19 2012

SDZ043-046-192245-
JACKSON SD-MELLETTE SD-
457 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MELLETTE AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF NORRIS...OR 24 MILES SOUTHEAST
OF KADOKA...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORRIS...
  CEDAR BUTTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4367 10089 4342 10088 4345 10133 4363 10134
TIME...MOT...LOC 2157Z 268DEG 9KT 4354 10123

CALDERON
Special weather statement, Jul 19, 4:19 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT THU JUL 19 2012

SDZ043-044-046-047-049-192315-
BENNETT SD-JACKSON SD-MELLETTE SD-TODD SD-TRIPP SD-
519 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR MELLETTE...EASTERN BENNETT...
SOUTHEASTERN JACKSON...TODD AND NORTHWESTERN TRIPP COUNTIES UNTIL 615
PM CDT/515 PM MDT/...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
WHITE RIVER TO 9 MILES EAST OF PARMELEE TO 9 MILES SOUTH OF
HARRINGTON...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MISSION...
  SPRING CREEK...
  SAINT FRANCIS...
  LAKEVIEW...
  ROSEBUD...
  WOOD...
  MOSHER...
  OKREEK...
  HIDDEN TIMBER...
  CARTER...
  LITTLEBURG...
  WITTEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4343 10134 4383 10097 4384 10092 4372 10072
      4377 10058 4374 10051 4374 10036 4371 10028
      4370 9988 4299 10035 4299 10152 4300 10153
TIME...MOT...LOC 2220Z 229DEG 23KT 4364 10068 4338 10083
          4305 10119

CALDERON
Special weather statement, Jul 19, 5:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM CDT THU JUL 19 2012

SDZ046-047-049-200000-
MELLETTE SD-TODD SD-TRIPP SD-
615 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MELLETTE...TODD AND TRIPP
COUNTIES UNTIL 700 PM CDT...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
MOSHER TO 6 MILES NORTHEAST OF CROOKSTON...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WINNER...
  OKREEK...
  MOSHER...
  HIDDEN TIMBER...
  LITTLEBURG...
  CARTER...
  WITTEN...
  IDEAL...
  KEYAPAHA...
  CLEARFIELD...
  HAMILL...
  MILLBORO...
  COLOME...
  WEWELA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4299 9955 4299 10114 4373 10078 4372 10072
      4377 10058 4373 10046 4374 10036 4371 10028
      4371 10001 4368 9988 4371 9977 4375 9976
      4376 9963 4351 9961 4350 9952
TIME...MOT...LOC 2315Z 276DEG 28KT 4369 10022 4300 10063

CALDERON

The radar

The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
July 19, 5:30 PM CST
Where
Todd County, Mission
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.310, -100.660

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Todd

When
July 19, 5:50 PM CST
Where
Todd County, 2 mi E of Okreek
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.370, -100.340

Thunderstorm Wind, Tripp

When
July 19, 6:21 PM CST
Where
Tripp County, (Icr)winner Airport
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.380, -99.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389439, 389441, 389442.